Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 18, 2017, 4:41 PM CDT for 4 counties in Texas. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 4:41 PM CDT (21:41 UTC)
- Expired
- May 18, 2017, 5:30 PM CDT
- In force
- 49 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Callahan County, TX, Coleman County, TX, Runnels County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 54 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:48 PM CDT | HAIL 1.25 | Novice, TX | HALF DOLLAR SIZE HAIL WAS REPORTED. |
| May 18, 4:52 PM CDT | HAIL 1.5 | Novice, TX | PING PONG BALL SIZE HAIL WAS REPORTED. |
| May 18, 5:08 PM CDT | HAIL 1.25 | 4 Se Novice, TX | HALF DOLLAR SIZE HAIL WAS REPORTED. |
| May 18, 5:32 PM CDT | HAIL 2.5 | 7 N Coleman, TX | HAIL ALSO TOOK OUT WINDSHIELD |
| May 18, 5:35 PM CDT | HAIL 1.75 | 20 N Coleman, TX | GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN. |
| May 18, 5:35 PM CDT | HAIL 1.75 | 6 Ne Silver Valley, TX | GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:55 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
662
WUUS54 KSJT 182141
SVRSJT
TXC059-083-399-441-182230-
/O.NEW.KSJT.SV.W.0072.170518T2141Z-170518T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
441 PM CDT THU MAY 18 2017
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Southern Callahan County in west central Texas...
Northern Coleman County in west central Texas...
Southeastern Taylor County in west central Texas...
Northeastern Runnels County in west central Texas...
* Until 530 PM CDT
* At 441 PM CDT, a severe thunderstorm was located near Novice, or 16
miles northwest of Coleman, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Novice around 445 PM CDT.
Silver Valley around 450 PM CDT.
Oplin around 500 PM CDT.
Other locations impacted by this severe thunderstorm include
Goldsboro, Winters Little Elm Lake, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman, The Intersection Of US-
283 And Highway 36 and Hords Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Texas.
LAT...LON 3208 9913 3208 9919 3203 9920 3180 9958
3192 9990 3237 9962 3209 9911
TIME...MOT...LOC 2141Z 217DEG 35KT 3196 9967
HAIL...1.50IN
WIND...60MPH
$$
Woodward1 follow-up statement
924
WWUS54 KSJT 182152
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
452 PM CDT THU MAY 18 2017
TXC059-083-399-441-182230-
/O.CON.KSJT.SV.W.0072.000000T0000Z-170518T2230Z/
Callahan TX-Coleman TX-Taylor TX-Runnels TX-
452 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN CALLAHAN...NORTHERN COLEMAN...SOUTHEASTERN TAYLOR AND
NORTHEASTERN RUNNELS COUNTIES...
At 451 PM CDT, a severe thunderstorm was located near Novice, or 17
miles northwest of Coleman, moving northeast at 40 mph. At 448 PM
public reported half dollar size hail in Novice.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Oplin around 500 PM CDT.
Other locations impacted by this severe thunderstorm include
Goldsboro, Winters Little Elm Lake, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman, The Intersection Of US-
283 And Highway 36 and Hords Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Texas.
LAT...LON 3208 9913 3208 9919 3203 9920 3180 9958
3192 9990 3237 9962 3209 9911
TIME...MOT...LOC 2151Z 217DEG 35KT 3204 9960
HAIL...1.50IN
WIND...60MPH
$$
WoodwardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:41 PM CDT, 1 hour earlier.
Area forecast discussion, May 18, 3:41 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service San Angelo TX 341 PM CDT Thu May 18 2017 .SHORT TERM... (Tonight and Friday) A conditional forecast for severe weather tonight. Strong instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear of 45 KTS. Afternoon storms have been to the north of West Central Texas this afternoon...as surface convergence has been weak earlier this afternoon. However low level convergence has significantly increased from Sweetwater to Haskell...where isolated storms were beginning to develop. If a storm does develop, it could become severe very quickly with no cap in place. A tornado watch is in effect for all but the southern tier of West Central Texas until 10 PM. The better chance of storms may come in after midnight as the upper low over Utah moves into N. New Mexico, with shortwave rounding it. Could see some severe weather given the instability, but don't expect an organized severe weather event. Friday, the severe weather outlook day 2 again has a slight risk/enhanced risk of severe thunderstorms as dryline will be along San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby. Instabilities will still be high again, with a stronger upper shortwave moving through in the afternoon...and severe storms will again be possible along and east of the dryline. .LONG TERM... (Friday night through next Thursday) As another upper low moves out of the Central Rockies and over the Southern Plains, a cold front will be pushed into West Central Texas Friday night. From Friday night through Sunday morning, the best chance of showers and thunderstorms will be over our southeastern counties. Showers and thunderstorms will generally be south of I-20 Sunday and Sunday night. Most of the forecast area will have a chance of precipitation Monday through Tuesday night as the next cold front pushes south through the forecast area. High pressure will build over the area on Wednesday bringing dry weather to the forecast area. A return of southeast winds will bring warmer temperatures with afternoon highs in the upper 80s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 84 60 76 / 40 50 60 40 San Angelo 70 87 64 78 / 40 40 60 60 Junction 71 85 67 81 / 30 40 40 60 Brownwood 70 83 65 76 / 40 40 70 60 Sweetwater 67 87 58 76 / 40 30 50 20 Ozona 69 88 64 79 / 30 40 40 60 && .SJT WATCHES/WARNINGS/ADVISORIES... ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 348 PM CDT Thu May 18 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-192100- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 348 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of west central Texas. Isolated to scattered thunderstorms to develop this afternoon and evening across much of West Central Texas. Some storms will become severe and significant severe weather is possible, including very large hail, isolated tornadoes, damaging winds and deadly lightning. The best potential for severe weather will be along and north of a Mertzon to San Angelo to Brownwood line. .DAY ONE...This Afternoon and Tonight .DAYS TWO THROUGH SEVEN...Friday through Wednesday The risk for severe weather will continue Friday across the area. The main hazards will be large hail and damaging winds. Saturday and Sunday...strong to severe storms are possible, mainly along the Interstate 10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated this afternoon and will likely be needed Friday afternoon.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:18 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 42 min |
| May 18, 4:21 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 24 min |
| May 18, 5:14 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Shackelford, Taylor | 46 min |
| May 18, 5:22 PM CDT | Tornado Warning | SJT | Coleman | 23 min |
| May 18, 5:42 PM CDT | Tornado Warning | SJT | Callahan, Coleman | 33 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 52 min |
| May 18, 6:08 PM CDT | Tornado Warning | SJT | Brown, Coleman | 37 min |
| May 18, 6:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman | 45 min |
| May 18, 6:37 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 23 min |
| May 18, 6:53 PM CDT | Areal Flood Advisory | SJT | Brown, Callahan, Coleman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.